Pennsylvania, 2004Flash Flood in Pennsylvania, May 21, 2004
May 21, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 2:50 AM EST, 40 minutes earlier.
Area forecast discussion, May 21, 2:50 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 AM EDT FRI MAY 21 2004
.SHORT TERM...
MCS WITH EMDEDDED LEWP HEADING TOWARD EXTREME WESTERN/NW PENN ATTM.
RELATIVELY LOW 1/3/AND 6 HOURLY FLASH FLOOD GUIDANCE OF JUST 1-2
INCHES AND 2-3 HOUR PERIOD OF MDT TO HVY RAIN WITH A FEW
THUNDERSTORMS PROMPTED US TO ISSUE A FLOOD WATCH FOR FLASH
FLOODING ACROSS CAMBRIA AND SOMERSET COUNTIES THROUGH NOON TODAY.
ETA SHOWS THE CURRENT COLD FRONT NEAR THE PA/NY BORDER...SLIDING A
BIT FURTHER SOUTH...REACHING A LINE FROM NEAR KABE TO KUNV AND KBFD
LATER THIS AFTERNOON AND STALLING OUT. GFS IS FAIRLY SIMILAR (THOUGH
PERHAPS A BIT FURTHER SOUTH) WITH THE FRONTAL LOCATION THIS EVENING.
LLVL MOISTURE AND SOME RECOVERY OF SFC HEATING AS BREAKS DEVELOP IN
THE CLOUD DECK IN THE WAKE OF THE MCS COULD ALLOW SFC BASED LI/S AND
CAPES TO BECOME QUITE IMPRESSIVE THIS AFTERNOON (1000-2000 J/KG WITH
SFC BASED LI/S OF -5 TO -7) TO THE SOUTH OF INTERSTATE 80.
WILL KEEP THE CHC OF TSRA RUNNING THROUGH THIS EVENING BEFORE
DIMINISHING THE POPS AS THE FRONT BEGINS TO PULL BACK TO THE NORTH
AS A WARM FRONT EARLY SATURDAY.
A MUCH WARMER AND MORE HUMID WEEKEND IS ON TAP AS THE QUASI STNRY
LLVL FRONTAL BOUNDARY STAYS JUST TO THE NORTH OF THE PENN/NY BORDER
AND AN INCREASING SW FLOW DEVELOPS AT THE SFC AND ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 83 66 88 68 / 50 20 20 20
WILLIAMSPORT 80 63 84 63 / 70 50 20 20
BRADFORD 73 60 77 58 / 70 50 20 20
JOHNSTOWN 73 64 79 62 / 100 30 20 20
ALTOONA 77 64 82 64 / 80 30 20 20
STATE COLLEGE 78 64 83 64 / 80 30 20 20
SELINSGROVE 80 62 88 64 / 50 30 20 20
LANCASTER 83 65 88 66 / 40 20 20 20
YORK 84 64 88 66 / 50 20 20 20
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR FLASH FLOODING FOR CAMBRIA AND SOMERSET
COUNTIES (PAZ024-033)
&&
LAMBERT
Hazardous weather outlook, May 20, 3:47 AM EST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT THU MAY 20 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210843-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
447 AM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A WARM FRONT WILL MOVE INTO WESTERN PENNSYLVANIA TODAY...ACCOMPANIED
BY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
CONTAIN DAMAGING WIND GUSTS ACROSS THE NORTHWEST MOUNTAINS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STATIONARY FRONT DRAPED OVER PENNSYLVANIA WILL BE THE FOCUS FOR
MORE THUNDERSTORMS ON FRIDAY. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL...OVER ROUGHLY THE
WESTERN THIRD OF THE STATE.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 20, 11:03 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1203 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG LUTHERSBURG 41.05N 78.72W
05/20/2004 CLEARFIELD PA EMERGENCY MNGR
ROOFS BLOWN OFF HOUSES
&&
LAMBERTLocal storm report, May 20, 11:14 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG LUTHERSBURG 41.05N 78.72W
05/20/2004 CLEARFIELD PA LAW ENFORCEMENT
ROOFS BLOWN OFF 6 HOUSES...NUMEROUS TREES UPROOTED AND
UNTILITY POLES KNOCKED DOWN.
&&
LAMBERTSpecial weather statement, May 21, 12:09 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
109 AM EDT FRI MAY 21 2004
PAZ006-037-210645-
POTTER-TIOGA-
109 AM EDT FRI MAY 21 2004
...STRONG THUNDERSTORM WITH WILL AFFECT TIOGA AND POTTER COUNTIES
THROUGH 245 AM EDT...
AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS LOCATED FROM NEAR
ELKLAND...SOUTH TO KEENEYVILLE AND THEN EXTENDING WEST TO ULYSSES
AND OSWAYO. THE MOST INTENSE STORM WAS JUST TO THE EAST OF KNOXVILLE
AND WILL MOVE TO NEAR KEENEYVILLE AND TIOGA AROUND 125 AM.
THE THUNDERSTORMS WERE MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR TIOGA AROUND 115 AM...TIOGA
JUNCTION...LAWRENCEVILLE AROUND 125 AM...MANSFIELD AROUND 130
AM...ROSEVILLE AROUND 140 AM...MILLERTON AROUND 150 AM...GAINES AND
COVINGTON AROUND 155 AM....BLOSSBURG AROUND 230 AM.
VERY HEAVY RAIN OF OVER AND INCH PER HOUR WILL FALL...AND POSSIBLY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.
EXPECT INTENSE LIGHTNING FROM THIS AREA OF THUNDERSTORMS. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.
LAMBERT/LIPTON
Special weather statement, May 21, 12:31 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
131 AM EDT FRI MAY 21 2004
PAZ010-017-210630-
CLEARFIELD-ELK-
131 AM EDT FRI MAY 21 2004
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY AND
NORTHWESTERN CLEARFIELD COUNTY THROUGH 230 AM EDT...
AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING SOUTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR BROCKPORT AROUND 200 AM...TREASURE
LAKE AROUND 210 AM AND PENFIELD AROUND 225 AM. THE STRONGEST PART OF
THIS STORMS WILL LIKELY MOVE 6 TO 10 MILES TO THE NORTH AND
NORTHEAST OF DUBOIS DURING THE NEXT HOUR.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
LAMBERT/LIPTON
Special weather statement, May 21, 1:33 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 AM EDT FRI MAY 21 2004
PAZ017-210730-
CLEARFIELD-
233 AM EDT FRI MAY 21 2004
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD COUNTY...
AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DUBOIS...MOVING EAST
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR PARKER DAM STATE
PARK AROUND 240 AM...LECONTES MILLS AROUND 305 AM AND KARTHAUS
AROUND 320 AM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN
WHEN LIGHTNING THREATENS.
KL
Special weather statement, May 21, 2:16 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT FRI MAY 21 2004
PAZ004-005-210815-
MCKEAN-WARREN-
316 AM EDT FRI MAY 21 2004
...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES
THROUGH 415 AM EDT...
AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE TOWN OF SUGAR GROVE IN NORTHWEST WARREN
COUNTY. THE STORM WAS MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE
THUNDERSTORM WILL BE NEAR YOUNGSVILLE AROUND 325 AM...RUSSELL AROUND
345 AM...WARREN...CHAPMAN STATE PARK AROUND 350
AM...GERMANY...CLARENDON AROUND 400 AM AND KINZUA DAM AROUND 405 AM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
LAMBERT/LIPTON
Flash Flood, Clearfield
- When
- May 21, 3:30 AM EST to 7:55 AM EST
- Where
- Clearfield County, Mahaffey Jct
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Flash flooding struck western portions of Clearfield County during the early morning hours of May 21st. A number of training thunderstorms crossed the region, prompting the issuance of warnings. Minor flooding transitioned to flash flooding around 4:30 am EDT according to county emergency management officials as streams and creeks began to flood.Hard hit were the towns of Mahaffey and McGees Mills along the headwaters of the West Branch of the Susquehanna River. A total of 9 persons were rescued from rising flood waters. Five homes sustained water damage, with 2 homes in Mahaffey having water into the first floor of the residence. Portions of Route 219 and Route 36 in the area were closed, with substantial damage to the road surface along Route 36 due to flooding of the south branch of Bear Run.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399640.